Hail, Colfax
- When
- July 31, 2:10 PM MST
- Where
- Colfax County, Raton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -104.440
Showers and thunderstorms that developed over the Sangre De Cristo Mountains moved east and organized into a line. This line of storms surged southeast across the eastern plains bringing another round of damaging winds and small hail to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Showers and thunderstorms that developed over the Sangre De Cristo Mountains moved east and organized into a line. This line of storms surged southeast across the eastern plains bringing another round of damaging winds and small hail to the area. Ahead of the line, a single supercell developed and moved across northern Quay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT FRI JUL 31 2009 .DISCUSSION... SLOWER CONVECTIVE START TO THE AFTERNOON ACROSS THE AREA BUT THIS WILL APPEAR DECEIVING AS AN UPPER LEVEL RIPPLE TRACKS ALONG THE CO BORDER THROUGH THE EVENING HOURS. SURFACE DEWPOINTS ARE A BIT LOWER ACROSS WRN/CENTRAL NM WHICH IS LEADING TO DRIER STORMS ACROSS THIS REGION. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS IN EXCESS OF 50 MPH. MEANWHILE...CAPE VALUES ARE PUSHING 2500 J/KG ACROSS THE NE PLAINS. WITH INSTABILITY IN PLACE COUPLED WITH DECENT SHEAR...EXPECT STORMS DEVELOPING ALONG THE CENTRAL MTS TO MOVE INTO A BETTER ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. APPEARS HIGHER THREAT FOR QPF WILL BE IN THE NORTHEAST...BUT ANY STORMS THAT MOVE THROUGH THE SE PLAINS MAY LEAD TO FLASH FLOODING DUE TO HIGH WATER CONTENT IN AREA SOILS. DID NOT POST A FLASH FLOOD WATCH DUE TO HIGH UNCERTAINTY IN COVERAGE OF STORMS...BUT THIS AREA MUST BE MONITORED. ACTIVITY SHOULD WANE SHORTLY AFTER MIDNIGHT WITH CLEARING SKIES IN THE WEST. PREVIOUS SHIFT LOWERED MINIMUM TEMPS FOR TONIGHT OVER THE WEST DUE TO DRIER BOUNDARY LAYER CONDITIONS AND WILL LEAVE CONCEPT INTACT. SURFACE FRONT WILL INVADE THE FAR NE PLAINS EARLY SATURDAY MORNING AND PRESS AGAINST THE CENTRAL MOUNTAIN CHAIN BY 18Z. STORMS SHOULD FIRE ALONG THIS BOUNDARY ALONG THE ERN SLOPES. BEST CHANCES WILL BE ALONG THE SANGRE DE CRISTO AND SACRAMENTO MOUNTAINS. ACTIVITY SHOULD HAVE A DIFFICULT TIME MIGRATING EASTWARD DUE TO STABLE ATMOSPHERE IN THE ERN PLAINS. DRIER STORMS WILL LIKELY FIRE ACROSS THE WRN TERRAIN WHERE GUSTY WINDS UP TO 50 MPH ARE POSSIBLE. GAP WINDS WILL DEVELOP SAT NIGHT...WITH MET ADVERTISING 15KTS. THIS MAY BE ENHANCED BY ANY CONVECTION THAT FORMS EAST OF THE CENTRAL MTS. MODELS DO NOT SUGGEST MUCH IN THE WAY OF STRATUS BUT WILL CONTINUE TO MONITOR. UPPER HIGH WILL TAKE RESIDENCE ACROSS WRN NEW MEXICO BY SUNDAY WITH WEAK N/NW FLOW CONTINUING IN THE EAST. BEST THREAT FOR STORMS SHOULD BE ACROSS THE CENTRAL HIGH TERRAIN WITH ACTIVITY ROLLING INTO THE NE PLAINS. SUPPRESSION BEGINS FOR THE EARLY WORK WEEK PERIOD WITH THE HIGH CENTROID OVER CENTRAL NEW MEXICO. THIS SHOULD BE A RECYCLE MODE ACROSS THE REGION WITH QPF FOCUSED OVER THE HIGHER TERRAIN. BY LATER IN THE WEEK...GFS/ECMWF SLIDE THE UPPER HIGH INTO THE SOUTHERN GULF STATES...ALLOWING A MONSOONAL PLUME TO WORK NORTHWARD. WILL WAIT AND SEE IF THIS PLAYS OUT AS THIS IS UNFAMILIAR TERRITORY FOR THE UPPER HIGH THIS SEASON. DPORTER && .AVIATION... SHRA AND TSRA DEVELOPING PRIMARILY NEAR AND EAST OF THE CONTINENTAL DIVIDE AS OF MID AFTERNOON WITH STRONGER TO LOCALLY SEVERE STORMS DEVELOPING MAINLY TO EAST OF CENTRAL MT CHAIN THROUGH MID OR LATE EVENING. EXPECT WDLY SCT TO SCT MVFR CIGS/VSBYS WITH THE STORMS NEAR AND E OF THE CENTRAL MTS...INCLUDING OCCASIONAL MT OBSCURATIONS. ONLY ISOLATED MVFR ARE POSSIBLE WITH STRONGEST STORMS WEST HALF OF THE STATE. AREAS MVFR/IFR CIGS AND LOCAL FOG EARLY MORNING SATURDAY FROM EAST SLOPES SANGRE DE CRISTO MTS EAST AND SOUTHEASTWARD SHOULD BE OF LESS COVERAGE COMPARED TO PAST FEW MORNINGS. VERY LITTLE IF ANY LOW CIGS AND FOG ELSEWHERE. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43 && .FIRE WEATHER... LITTLE CHANGE IN THE WEATHER PATTERN THROUGH SATURDAY. NORTHWEST TO WEST WINDS ALOFT WILL CONTINUE TO ADVECT OCCASIONAL DISTURBANCES INTO NORTH NM AND ANOTHER SURFACE FRONT WILL ADVANCE INTO AND ACROSS EAST NM LATE TONIGHT AND SATURDAY...ALLOWING FOR SOME LOW LEVEL MOISTURE TO FILTER BACK TO THE CENTRAL MOUNTAIN CHAIN AND PERHAPS INTO THE RIO GRANDE VALLEY SATURDAY AND SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS TO BE MOST NUMEROUS AGAIN THIS EVENING ACROSS THE EAST WITH SOME POTENTIAL FOR ISOLATED SEVERE STORMS AGAIN EAST OF THE CENTRAL MOUNTAIN CHAIN INTO EASTERN PLAINS. IN THE NORTHWEST CORNER AND FAR WEST WHERE MOISTURE IS LESS...WESTERLY WINDS TO FORCE LATE DAY HUMIDITIES TO FALL AGAIN TODAY AND SATURDAY CLOSE TO 15 PERCENT OR SLIGHTLY LESS. ISOLATED TO WIDELY SCATTERED SHOWER AND STORM COVERAGE OUT WEST WILL FEATURE MIX OF WET AND DRY STORMS WITH DRY DOMINATING. THOUGH WEEKEND FRONTAL PUSH WILL BRING IN SOME MOISTURE RECHARGE... THE CENTER OF HIGH PRESSURE ALOFT WILL SHIFT INTO WESTERN NEW MEXICO...LEADING TO LOWER CHANCES FOR WETTING RAINS OVERALL... ESPECIALLY IN THE WEST. SUNDAY THROUGH TUESDAY...HIGH TEMPERATURES WILL BE ABOVE NORMAL WITH BELOW AVERAGE CHANCES FOR RAIN. SOME MONSOONAL MOISTURE COULD EVENTUALLY BLEED INTO WESTERN NEW MEXICO LATE NEXT WEEK OR THE FOLLOWING WEEKEND. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 93 58 96 / 5 0 0 0 DULCE........................... 47 86 48 88 / 10 5 5 5 CUBA............................ 48 86 48 89 / 10 5 5 10 GALLUP.......................... 49 90 50 93 / 5 5 0 5 EL MORRO........................ 47 86 48 87 / 10 10 5 10 GRANTS.......................... 47 90 50 91 / 10 10 5 10 QUEMADO......................... 51 89 51 91 / 10 10 5 10 GLENWOOD........................ 59 98 62 96 / 10 10 10 10 CHAMA........................... 46 80 45 82 / 10 5 5 10 LOS ALAMOS...................... 54 85 54 88 / 10 10 5 10 PECOS........................... 52 84 53 86 / 10 30 10 10 CERRO/QUESTA.................... 46 82 46 85 / 10 10 5 10 RED RIVER....................... 44 72 43 75 / 10 30 5 20 ANGEL FIRE...................... 43 75 42 79 / 20 30 10 20 TAOS............................ 47 85 48 87 / 10 10 5 10 ESPANOLA........................ 55 92 55 94 / 10 10 5 10 SANTA FE........................ 54 86 56 89 / 10 20 5 10 SANTA FE AIRPORT................ 55 89 57 92 / 10 10 5 10 ALBUQUERQUE FOOTHILLS........... 63 91 64 93 / 10 10 5 10 ALBUQUERQUE HEIGHTS............. 64 91 67 94 / 10 10 5 10 ALBUQUERQUE VALLEY.............. 61 93 63 95 / 10 10 5 10 ALBUQUERQUE WEST MESA........... 62 92 65 94 / 10 10 5 10 LOS LUNAS....................... 61 93 62 96 / 10 10 5 10 RIO RANCHO...................... 61 92 63 94 / 10 10 5 10 SOCORRO......................... 58 94 61 96 / 10 10 10 10 SANDIA PARK/CEDAR CREST......... 54 86 54 90 / 10 10 5 10 MORIARTY/ESTANCIA............... 55 87 55 91 / 10 20 10 10 CLINES CORNERS.................. 54 83 55 87 / 10 20 10 10 GRAN QUIVIRA.................... 55 87 56 90 / 20 20 10 10 CARRIZOZO....................... 59 90 61 93 / 20 20 20 10 RUIDOSO......................... 53 79 55 82 / 20 30 20 20 CAPULIN......................... 52 76 51 86 / 20 20 10 10 RATON........................... 53 82 53 90 / 20 20 10 10 LAS VEGAS....................... 53 81 52 87 / 20 20 10 10 CLAYTON......................... 58 81 60 92 / 40 10 10 10 ROY............................. 57 80 58 87 / 20 20 10 10 CONCHAS......................... 63 89 64 95 / 20 10 10 10 SANTA ROSA...................... 61 90 61 95 / 20 10 10 10 TUCUMCARI....................... 63 89 65 95 / 20 10 10 10 CLOVIS.......................... 63 87 65 91 / 20 10 20 10 PORTALES........................ 63 88 66 92 / 20 10 20 10 FORT SUMNER..................... 64 91 65 95 / 20 10 20 10 ROSWELL......................... 65 92 67 95 / 20 10 20 5 PICACHO......................... 61 87 63 91 / 20 20 20 10 ELK............................. 57 84 59 88 / 30 30 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI JUL 31 2009 NMZ501>540-011200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM DES MOINES...TO LAS VEGAS...TO RUIDOSO. THE PRIMARY THREATS WITH THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS. HOWEVER...HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING. WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE ACROSS MUCH OF WESTERN AND CENTRAL NEW MEXICO ALONG OUTFLOW BOUNDARIES FROM THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... GUSTY WINDS WILL REMAIN POSSIBLE ACROSS THE WESTERN HALF OF NEW MEXICO THROUGH AT LEAST MONDAY ALONG OUTFLOW BOUNDARIES FROM DRY THUNDERSTORMS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR PORTIONS OF THE EASTERN PLAINS DUE TO THE POTENTIAL FOR SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1223 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL SANTA FE 35.68N 105.95W
07/30/2009 E0.88 INCH SANTA FE NM PUBLIC
0201 PM HAIL SANTA FE 35.68N 105.95W
07/30/2009 E0.88 INCH SANTA FE NM TRAINED SPOTTER
0203 PM HAIL SANTA FE 35.68N 105.95W
07/30/2009 M1.00 INCH SANTA FE NM NEWSPAPER
0252 PM HAIL LOS ALAMOS 35.89N 106.28W
07/30/2009 E0.88 INCH LOS ALAMOS NM OTHER FEDERAL
PENNY TO NICKEL SIZED.
0316 PM HAIL BANDELIER NATIONAL MONU 35.78N 106.27W
07/30/2009 M0.88 INCH SANDOVAL NM PARK/FOREST SRVC
0435 PM HAIL 7 W ENCINO 34.65N 105.58W
07/30/2009 M0.88 INCH TORRANCE NM PUBLIC
0710 PM HAIL 4 N ROSWELL 33.42N 104.53W
07/30/2009 E0.75 INCH CHAVES NM TRAINED SPOTTER
0730 PM TSTM WND GST ROSWELL 33.37N 104.53W
07/30/2009 E80.00 MPH CHAVES NM TRAINED SPOTTER
0736 PM TSTM WND GST 4 SSE ROSWELL 33.32N 104.50W
07/30/2009 M66.00 MPH CHAVES NM ASOS
0745 PM TSTM WND DMG ROSWELL 33.37N 104.53W
07/30/2009 CHAVES NM BROADCAST MEDIA
SEVERAL PIECES METAL BLOWN OFF STOREFRONT FACADE NEAR 2ND
AND MAIN AS WELL AS 8 INCH DIAMETER TREE LIMBS BROKEN OFF
TREES IN COURTHOUSE AREA.
0750 PM TSTM WND DMG 2 SSW MIDWAY 33.26N 104.47W
07/30/2009 CHAVES NM EMERGENCY MNGR
ROOF ON BUILDING WAS PEELED BACK.
0750 PM TSTM WND DMG 3 ESE MIDWAY 33.27N 104.41W
07/30/2009 CHAVES NM EMERGENCY MNGR
TREE FELL ON MOBILE HOME DESTROYING ROOF IN BETWEEN
ROSWELL AND DEXTER. POWER OUTAGES ACROSS DEXTER AND
HAGERMAN.
0750 PM TSTM WND DMG 4 E MIDWAY 33.29N 104.38W
07/30/2009 CHAVES NM EMERGENCY MNGR
MOBILE HOME ROLLED.
0800 PM TSTM WND DMG 2 N ROSWELL 33.40N 104.53W
07/30/2009 CHAVES NM TRAINED SPOTTER
THREE TO FOUR INCH TREE LIMBS DOWN AT PENNSYLVANIA STREET
AND 7TH STREET.
0800 PM FLASH FLOOD 2 N ROSWELL 33.40N 104.53W
07/30/2009 CHAVES NM TRAINED SPOTTER
ONE HOUSE HAD MINOR FLOODING FROM WATER FLOWING DOWN THE
STREET.
0900 PM FLASH FLOOD 5 NNW ROSWELL 33.44N 104.56W
07/30/2009 CHAVES NM EMERGENCY MNGR
FLASH FLOODING FROM BERRENDO CREEK CREATED FLOWS TWO TO
THREE FEET DEEP OVER BROWN ROAD. PEOPLE WERE STRANDED ON
TOP OF THEIR CARS.
&&
SUMMARY FOR THURSDAY JULY 30TH.
DPORTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 135 PM MDT FRI JUL 31 2009 NMZ512-513-515-516-527-312000- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-RATON RIDGE/JOHNSON MESA-UPPER RIO GRANDE VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 135 PM MDT FRI JUL 31 2009 ...STRONG THUNDERSTORM MOVING OVER NORTHERN TAOS COUNTY... AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF AMALIA. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE COSTILLA AND SUNSHINE VALLEY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER...SMALL HAIL AND GUSTY WINDS AS THIS STORM MOVES THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 306 PM MDT FRI JUL 31 2009 NMZ512-513-515-516-312145- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 306 PM MDT FRI JUL 31 2009 ...STRONG THUNDERSTORM MOVING OVER EASTERN TAOS COUNTY... AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF ARROYO SECO. MOVEMENT WAS EAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE EAGLE NEST... ELIZABETHTOWN AND VALDEZ. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE AREA.
The Pueblo radar (KPUX), 175 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A Schoolnet site reported high winds between 549 and 553 pm MST at Ute Lake. A peak wind gust of 60 mph was reported at 553 pm with sustained winds over 40 mph.
The Tucumcari ASOS reported wind gusts of 60 mph between 709 and 718 pm MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176505, 176506, 176507.